Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS Morristown, TN

February 28, 20116 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 28, 2011, 2:33 PM EST for 6 counties in Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2011, 2:33 PM EST (19:33 UTC)
Expired
Feb 28, 2011, 3:15 PM EST
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 2:40 PM ESTTSTM WND DMGDayton, TNTWO TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 1:29 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS54 KMRX 281933
SVRMRX
TNC011-065-107-121-123-143-282015-
/O.NEW.KMRX.SV.W.0022.110228T1933Z-110228T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...

* UNTIL 315 PM EST

* AT 229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SPRING CITY TO SODDY-DAISY...
  AND MOVING EAST AT 65 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DECATUR...ATHENS...SWEETWATER...MADISONVILLE...CHARLESTON...
  ETOWAH...BIRCHWOOD...PEAKLAND...BIG SPRING...TEN MILE...MURRAY
  STORE...HILLSVIEW...CLEAR WATER...RICEVILLE...CALHOUN...NIOTA...
  DENTVILLE...ENGLEWOOD...VONORE AND MOUNT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY EVENING FOR
SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3526 8441 3529 8449 3527 8452 3527 8466
      3526 8468 3527 8523 3567 8489 3566 8462
      3563 8452 3564 8449 3565 8452 3565 8428
      3558 8412 3525 8426
TIME...MOT...LOC 1933Z 268DEG 54KT 3566 8479 3531 8506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 12:59 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 28, 12:59 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EST MON FEB 28 2011

.AVIATION...COLD FRONT TRACKING THROUGH THE AREA BRINGING IFR/MVFR
CONDITIONS...THUNDERSTORMS AND STRONG GUSTY SOUTHWEST WINDS TO ALL
SITES EARLY IN THE TAF PERIOD. WINDS SHOULD DECREASE AND SWITCH TO
THE NORTHWEST IN THE EVENING HOURS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...
     HAMBLEN...HANCOCK...HAWKINS...MORGAN...NORTHWEST CARTER...
     NORTHWEST GREENE...SCOTT TN...SULLIVAN...UNION...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...MARION...MORGAN...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...UNION.

VA...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GH
Hazardous weather outlook, Feb 28, 4:36 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EST MON FEB 28 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
THE REGION...INCLUDING ISOLATED TORNADOES.  STRONG AND GUSTY WINDS
WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT
...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS
IN EFFECT.  LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH
FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN
VIRGINIA.

FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER
STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT
CHANCE OF THUNDERSTORMS ON SATURDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY
EVENING HOURS.

TG

In the hours before

Local storm report, Feb 28, 2:14 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            MORRISTOWN              36.21N 83.30W
02/28/2011                   HAMBLEN            TN   NWS EMPLOYEE

            FLOODING ALONG PANTHER CREEK ROAD.

&&
Local storm report, Feb 28, 2:16 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            JEFFERSON CITY          36.12N 83.49W
02/28/2011                   JEFFERSON          TN   BROADCAST MEDIA

            FLOODING REPORTED COUNTYWIDE.

&&
Local storm report, Feb 28, 2:17 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            HARRIMAN                35.93N 84.56W
02/28/2011                   ROANE              TN   BROADCAST MEDIA

            FLOODING REPORTED COUNTYWIDE.

&&
Local storm report, Feb 28, 2:18 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            WARTBURG                36.10N 84.59W
02/28/2011                   MORGAN             TN   BROADCAST MEDIA

            FLOODING REPORTED COUNTYWIDE.

&&
Local storm report, Feb 28, 2:20 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            KNOXVILLE               35.97N 83.95W
02/28/2011                   KNOX               TN   BROADCAST MEDIA

            FLOODING REPORTED COUNTYWIDE.

&&
Local storm report, Feb 28, 2:30 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 N JASPER              35.07N 85.63W
02/28/2011                   MARION             TN   EMERGENCY MNGR

            FEW TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:21 PM ESTDense Fog AdvisoryMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more8 hr
Feb 28, 8:38 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Feb 28, 9:28 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Hancock, Scott, Union47 min
Feb 28, 10:00 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott30 min
Feb 28, 10:15 AM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock47 hr
Feb 28, 10:15 AM ESTRiver Flood WarningMRXSevier17 hr
Feb 28, 10:15 AM ESTRiver Flood WarningMRXClaiborne, Hancock27 hr
Feb 28, 10:26 AM ESTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Feb 28, 10:40 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union50 min
Feb 28, 10:56 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Morgan, Scott, Union6 hr
Feb 28, 11:15 AM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea45 min
Feb 28, 12:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox37 min
Feb 28, 12:48 PM ESTTornado WarningMRXAnderson, Blount, Cocke, Jefferson, Knox, Sevier42 min
Feb 28, 1:02 PM ESTAreal Flood WarningMRXBlount, Cocke, Grainger, Greene, Hamblen, Hancock and 8 more12 hr
Feb 28, 1:17 PM ESTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more25 min
Feb 28, 1:43 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie32 min
Feb 28, 1:48 PM ESTTornado WarningMRXHamilton, Marion, Sequatchie42 min
Feb 28, 2:22 PM ESTTornado WarningMRXBradley, Hamilton38 min
Feb 28, 2:47 PM ESTTornado WarningMRXBradley, Monroe, Polk43 min
Feb 28, 3:08 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe37 min
Feb 28, 4:42 PM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 4 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.